Alert archive / Kansas / Freeze Warnings in 2017
Freeze Warning 3, NWS Goodland, KS
NWS Goodland, KS issued this freeze warning at Oct 10, 2017, 1:52 PM CDT for 9 counties in Kansas; Hitchcock County, Red Willow County, Nebraska. It took effect at Oct 11, 2017, 12:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2017, 1:52 PM CDT (18:52 UTC)
- In effect from
- Oct 11, 2017, 12:00 AM CDT
- Expired
- Oct 11, 2017, 9:34 AM CDT
- In force
- 10 hr
- Issued by
- NWS Goodland, KS
Counties Decatur County, KS, Gove County, KS, Graham County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Thomas County, KS, Wichita County, KS, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
186 WWUS73 KGLD 101852 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 1252 PM MDT Tue Oct 10 2017 KSZ002>004-014>016-028-029-042-NEZ080-081-110600- /O.NEW.KGLD.FZ.W.0003.171011T0500Z-171011T1500Z/ Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Logan-Gove-Wichita- Hitchcock-Red Willow- Including the cities of Atwood, Oberlin, Norton, Colby, Hoxie, Hill City, Oakley, Quinter, Grinnell, Grainfield, Leoti, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 152 PM CDT Tue Oct 10 2017 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CDT WEDNESDAY... The National Weather Service in Goodland has issued a Freeze Warning, which is in effect from midnight tonight to 10 AM CDT Wednesday. * Temperatures...29 to 32. * Timing/Duration...After midnight into the early morning hours on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning is issued when temperatures range from 29 to 32 degrees are forecast. Those with agricultural interests in the warned area are advised to harvest or protect tender vegetation. Also...potted plants normally left outdoors should be covered or brought inside away from the cold. && $$
3 follow-up statements
262 WWUS73 KGLD 110530 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 1130 PM MDT Tue Oct 10 2017 KSZ002>004-014>016-028-029-042-NEZ080-081-111500- /O.CON.KGLD.FZ.W.0003.000000T0000Z-171011T1500Z/ Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Logan-Gove-Wichita- Hitchcock-Red Willow- Including the cities of Atwood, Oberlin, Norton, Colby, Hoxie, Hill City, Oakley, Quinter, Grinnell, Grainfield, Leoti, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 1230 AM CDT Wed Oct 11 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... * Temperatures...29 to 32. * Timing/Duration...Through the morning hours on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning is issued when temperatures range from 29 to 32 degrees are forecast. Those with agricultural interests in the warned area are advised to harvest or protect tender vegetation. Also...potted plants normally left outdoors should be covered or brought inside away from the cold. && $$
549 WWUS73 KGLD 110737 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 137 AM MDT Wed Oct 11 2017 KSZ002>004-014>016-028-029-042-NEZ080-081-111500- /O.CON.KGLD.FZ.W.0003.000000T0000Z-171011T1500Z/ Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Logan-Gove-Wichita- Hitchcock-Red Willow- Including the cities of Atwood, Oberlin, Norton, Colby, Hoxie, Hill City, Oakley, Quinter, Grinnell, Grainfield, Leoti, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 237 AM CDT Wed Oct 11 2017 ...A FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... * Temperatures...29 to 32 degrees. * Timing/Duration...through 10 AM CDT this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural interests in the warned area are advised to harvest or protect tender vegetation. Also...potted plants normally left outdoors should be covered or brought inside away from the cold. $$
714 WWUS73 KGLD 111434 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 834 AM MDT Wed Oct 11 2017 KSZ002>004-014>016-028-029-042-NEZ080-081-111545- /O.CAN.KGLD.FZ.W.0003.000000T0000Z-171011T1500Z/ Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Logan-Gove-Wichita- Hitchcock-Red Willow- Including the cities of Atwood, Oberlin, Norton, Colby, Hoxie, Hill City, Oakley, Quinter, Grinnell, Grainfield, Leoti, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 934 AM CDT Wed Oct 11 2017 ...FREEZE WARNING IS CANCELLED... The National Weather Service in Goodland has cancelled the Freeze Warning. Temperatures have warmed up well above freezing. Therefore the warning has been cancelled. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this freeze warning went out at Oct 10, 12:31 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Oct 10, 12:31 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1131 AM MDT Tue Oct 10 2017 .SHORT TERM...(This morning through Thursday night) Issued at 159 AM MDT Tue Oct 10 2017 Mid/upper level low is over western KS and in the process of transitioning eastward. Shortwave ridging is building into the Rockies, with dry and and subsidence beginning to spread into our western CWA. There are still light returns on radar, but these are rapidly dissipating. Temps have been just warm enough that this has fallen mainly as rain, just barely mixing with snow grains. This morning: Upper level subsidence and very dry air overspreading the CWA this morning, and we should see current returns continue to erode and shift eastward. Short range guidance have good handle on these trends and adjustments were made to reflect precip ending by sunrise. Regarding frost/freeze highlights: Temperatures are showing a downward trend as skies begin to clear this morning, and a few location have already dropped to 32F. No changes are planned to Hard Freeze/Freeze Warnings this morning. Additional freeze highlights may need to be considered for tonight with many locations possibly dropping to around 32F. I held off as we may not need to issue additional frost/freeze highlights for some counties if there is a killing freeze this morning, and I wanted to see how temps play out. Today-Thursday night: Very dry and stable air mass will be in place through Wednesday night. Surface high pressure will be slow to shift east, and this will keep below normal temps in place through Wednesday morning (Highs below 60F). Flow shifts to the southwest during the day Wednesday and lee trough begins to redevelop, allowing WAA to increase across the region and highs to recover to seasonal normals (mid to upper 60s, lows upper 30s to the middle 40s). Above normal temperatures are progged Thursday with highs around 80F as lee trough continues to deepen. Another cold front moves into the region by late Thursday night. While forcing increases, there will be a prohibitively dry air mass in place and precipitation is not expected. .LONG TERM...(Friday through Tuesday) Issued at 140 AM MDT Tue Oct 10 2017 An upper level ridge will persist over the Gulf Coast this weekend, then weaken and shift WSW over northern Mexico and the Desert SW by early next week. An upper level trough over the PAC NW will track east across the northern Rockies and Upper Midwest over the weekend. GFS/ECMWF guidance disagree on the timing and amplitude of the wave, the GFS weaker/faster/dry and the ECMWF slower/stronger/wet. Regardless of which solution is correct, low-level moisture return will be limited by ridging along the Gulf Coast. Thus, even if the more amplified ECMWF solution verifies, precipitation amounts would be light in the Tri-state region, with the relative best chance for precip Sat night. Expect a rapid clearing trend in the wake of the upper trough on Sunday (assuming the ECMWF solution verifies). Ridging aloft will prevail across the Rockies/High Plains early next week. Southerly return flow on the eastern periphery of a lee cyclone in CO should result in a warming trend Mon/Tue. Expect dry conditions to prevail due to poor moisture return and limited forcing. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1127 AM MDT Tue Oct 10 2017 Vfr conditions are expected through the period. Variable and shifting winds of 6 knots or less are expected until early this evening. At that time south to south southeast winds of 6 to 9 knots are expected through mid morning on Wednesday. Around 16z the sustained winds will increase to near 12 knots at both sites. At Kgld beginning at 16z the winds will start gusting to near 20 knots. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...Vincent AVIATION...BULLER
Hazardous weather outlook, Oct 10, 11:28 AM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1028 AM MDT Tue Oct 10 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1028 AM MDT Tue Oct 10 2017 /1128 AM CDT Tue Oct 10 2017/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Freezing conditions along with areas of frost will develop later this evening into the overnight hours across all of northwest Kansas and extreme southwest Nebraska. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Freezing conditions along with areas of frost will continue through the mid morning hours on Wednesday across northwest Kansas and extreme southwest Nebraska. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Freeze Warnings in Kansas, 2017Freeze Warnings in Nebraska, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.